Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 15, NWS Houston/Galveston, TX

July 4, 2018Harris County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jul 4, 2018, 11:29 AM CDT for Harris County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2018, 11:29 AM CDT (16:29 UTC)
Expired
Jul 4, 2018, 2:30 PM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

County Harris County, TX

The radar

The Houston radar (KHGX), 69 km from the middle of the area, began a volume at 16:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 11:35 AM CDTFLASH FLOODNorthwest Crossing, TXRAODWAYS GOING UNDER WATER AT HIGHWAY 290 AND HOLLISTER STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 4.5 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2018-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2018-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

362 
WGUS54 KHGX 041629
FFWHGX
TXC201-041930-
/O.NEW.KHGX.FF.W.0015.180704T1629Z-180704T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
1129 AM CDT WED JUL 4 2018

The National Weather Service in League City has issued a

* Flash Flood Warning for...
  Northwestern Harris County in southeastern Texas...

* Until 230 PM CDT.

* At 1128 AM CDT, Doppler radar indicated high rainfall rates 
  producing heavy rain across the warned area. Up to two to locally 
  three inches of rain have already fallen. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Jersey Village, Addicks Park Ten, Spring Branch North, Spring
  Branch West, Westbranch, Fairbanks / Northwest Crossing,
  Willowbrook, Cypress, Greater Inwood, Carverdale, Spring Branch
  Central, northwestern Acres Home and Central Northwest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 2979 9563 3000 9576 3008 9548 2985 9546

$$
1 follow-up statement
911 
WGUS74 KHGX 041859
FFSHGX

Flash Flood Statement
National Weather Service Houston/Galveston TX
159 PM CDT WED JUL 4 2018

TXC201-041930-
/O.CON.KHGX.FF.W.0015.000000T0000Z-180704T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harris TX-
159 PM CDT WED JUL 4 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR
NORTHWESTERN HARRIS COUNTY...

At 157 PM CDT, Doppler radar indicated light rain across the warned 
area. Up to four inches of rain have already fallen since this 
morning. Flooding of roadways is ongoing but due to lower rainfall 
rates in the past couple of hours, flood waters are receding.

Some locations that will experience flooding include...
Jersey Village, Addicks Park Ten, Spring Branch North, Spring Branch
West, Westbranch, Fairbanks / Northwest Crossing, Willowbrook,
Cypress, Greater Inwood, Carverdale, Spring Branch Central,
northwestern Acres Home and Central Northwest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 2979 9563 3000 9576 3008 9548 2985 9546

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 10:49 AM CDT, 40 minutes earlier.

Area forecast discussion, Jul 4, 10:49 AM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1049 AM CDT Wed Jul 4 2018

.UPDATE...
Rainfall centered around a broad mid-level low centered over
Galveston Bay is showing signs of slowly weakening, but recent
hourly rainfall rates over western Houston of near 3 to 4 inches
has put various urban roadways under water this hour. A Flash
Flood Watch is in effect for the southeastern CWA through 4 PM.
While the greater Houston area will likely not see rainfall rates
of that magnitude in the near term, rainfall will still be
ongoing. Another 1 to 2 inches over urban areas that have already
picked up a quick 2 to 4 inches will experience impassable
roadways due to flash flooding. It is highly recommended that
folks remain at home and not to travel over the next couple of
hours...re-access around noon. The near term forecast is for
another 1 to 3 inches of rain to occur from the Galveston Bay area
west-southwest...or just north, along and south of the I-10
corridor through mid-afternoon. Higher resolution modeling keeps
periods of light to occasionally moderate precipitation ongoing in
the Watch area for at another 4 to 6 hours, focusing the heavier
rain across the western CWA. It really all depends on the speed
and direction of this coastal trough. All of the ingredients are
there to maintain rainfall through at least early afternoon with
high moisture content at the top of the list. Not much lightning
nor wind with this activity so the main threat continues to be
that will be of flash flooding as we head through the day. The
morning forecast calls for rain to gradually taper off through mid
to late afternoon. Thus, while the ground will be saturated from
recent rains, many fireworks displays should not be impeded by
thunderstorms/rain activity. There is a low chance for lingering
precipitation from Houston westward during the early evening
hours. Cooler day with the overcast and rain, mainly middle 80s
maximum temperatures (near 90F over those counties that do not
experience much rain). Early evening conditions for the pyrotechnics
will be partly to mostly cloudy with a lower chance for a shower
or storm, light south breeze and humid with upper 70 to lower 80
temperatures. 31

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      88  74  92  75  93 /  70  30  30  40  50
Houston (IAH)              85  75  91  76  92 / 100  30  40  40  50
Galveston (GLS)            85  79  86  79  87 / 100  30  40  40  50

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch until 4 PM CDT this afternoon for the
     following zones: Chambers...Coastal Brazoria...Coastal
     Galveston...Coastal Harris...Fort Bend...Galveston Island
     and Bolivar Peninsula...Inland Brazoria...Inland
     Galveston...Inland Harris...Southern Liberty.

GM...NONE.
&&

Discussion...31/47
Hazardous weather outlook, Jul 4, 4:17 AM CDT, 7 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
417 AM CDT Wed Jul 4 2018

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-436>438-050930-
Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-Colorado-Fort Bend-
Galveston Island and Bolivar Peninsula-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Matagorda Islands-Montgomery-
Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker-
Waller-Washington-Wharton-
417 AM CDT Wed Jul 4 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Showers and thunderstorms will increase in areal coverage
Wednesday morning and continue into the afternoon hours. One to
three inch accumulations are expected for most locations, but
localized 4 to 5 inch amounts are possible. At this time, it
appears the higher totals may be near Galveston Bay. Several
inches of rain in a short time period may cause street flooding
and a rise on smaller streams and bayous. Precipitation should
taper off in the late afternoon and evening hours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

After a cooler day today, peak heat indices will return to around
or over 100 as early as Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed at this time.
However...spotters are encouraged to stay alert and report adverse
conditions such as heavy rainfall or localized flooding should
any occur.

GMZ330-335-350-355-370-375-050930-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
417 AM CDT Wed Jul 4 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Heavy rainfall, frequent lightning, and gusty winds are possible
this morning and afternoon. Winds and seas will be locally higher
in and near thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed at this time.

In the hours before

Local storm report, Jul 4, 10:27 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1027 AM CDT WED JUL 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 AM     FLASH FLOOD      HOUSTON                 29.77N  95.39W
07/04/2018                   HARRIS             TX   EMERGENCY MNGR

            2 LANES ON I-10 WEST AT LOOP 610 FLOODED ON THE WEST
            SIDE OF HOUSTON.

&&

EVENT NUMBER HGX1800139

PB
Local storm report, Jul 4, 10:32 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1032 AM CDT WED JUL 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLASH FLOOD      1 SE BRAESWOOD          29.70N  95.40W
07/04/2018                   HARRIS             TX   SOCIAL MEDIA

            REPORTS OF HIGH WATER AND FLOODED ROADWAYS AROUND NRG
            STADIUM.

&&

EVENT NUMBER HGX1800140

PB
Local storm report, Jul 4, 10:51 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1051 AM CDT WED JUL 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 AM     FLASH FLOOD      1 ENE PIERCE JUNCTION   29.68N  95.38W
07/04/2018                   HARRIS             TX   DEPT OF HIGHWAYS

            WEB CAMERAS SHOWING PORTIONS OF 288 SOUTH GOING UNDER
            WATER.

&&

EVENT NUMBER HGX1800141

PB
Local storm report, Jul 4, 10:56 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1056 AM CDT WED JUL 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 AM     FLASH FLOOD      1 NNE LAMAR TERRACE     29.75N  95.46W
07/04/2018                   HARRIS             TX   SOCIAL MEDIA

            FLOODED ROADWAYS IN AND AROUND THE GALLERIA AREA.

&&

EVENT NUMBER HGX1800142

PB
Local storm report, Jul 4, 11:16 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1116 AM CDT WED JUL 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 AM     FLASH FLOOD      1 S TIMBER GROVE MANOR  29.78N  95.43W
07/04/2018                   HARRIS             TX   BROADCAST MEDIA

            UNDERPASS AT WASHINGTON AVE AND KATY FREEWAY IS
            IMPASSABLE DUE TO HIGH WATER.

&&

EVENT NUMBER HGX1800143

PB

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:12 PM CDTSpecial Weather StatementHGXPolk, San Jacinto63 min
Jul 3, 7:24 PM CDTSpecial Weather StatementHGXSan Jacinto66 min
Jul 3, 7:32 PM CDTSpecial Marine WarningHGX58 min
Jul 3, 7:44 PM CDTSpecial Weather StatementHGXHarris46 min
Jul 3, 7:48 PM CDTSpecial Marine WarningHGX87 min
Jul 3, 8:02 PM CDTSpecial Weather StatementHGXChambers, Harris58 min
Jul 3, 8:30 PM CDTSpecial Marine WarningHGX30 min
Jul 3, 8:38 PM CDTAreal Flood AdvisoryHGXGalveston, Harris3 hr
Jul 3, 8:42 PM CDTSpecial Weather StatementHGXChambers48 min
Jul 3, 8:45 PM CDTFlash Flood WarningHGXHarris3 hr
Jul 3, 9:01 PM CDTSevere Thunderstorm WarningHGXBrazoria, Galveston44 min
Jul 3, 9:05 PM CDTSpecial Marine WarningHGX25 min
Jul 3, 9:13 PM CDTSpecial Weather StatementHGXBrazoria47 min
Jul 3, 9:20 PM CDTSpecial Marine WarningHGX85 min
Jul 4, 6:01 AM CDTSpecial Marine WarningHGX59 min
Jul 4, 6:27 AM CDTAreal Flood AdvisoryHGXChambers, Galveston2 hr
Jul 4, 7:35 AM CDTAreal Flood AdvisoryHGXBrazoria115 min
Jul 4, 8:41 AM CDTAreal Flood AdvisoryHGXBrazoria, Chambers, Galveston, Harris3 hr
Jul 4, 9:38 AM CDTAreal Flood AdvisoryHGXHarris67 min
Jul 4, 10:05 AM CDTFlash Flood WarningHGXHarris4 hr
Jul 4, 10:21 AM CDTAreal Flood AdvisoryHGXHarris114 min
Jul 4, 10:26 AM CDTFlash Flood WatchHGXAustin, Brazoria, Chambers, Colorado, Fort Bend, Galveston and 6 more10 hr
Jul 4, 10:47 AM CDTAreal Flood AdvisoryHGXMatagorda, Wharton118 min
Jul 4, 11:31 AM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Harris, Waller119 min
Jul 4, 1:18 PM CDTAreal Flood AdvisoryHGXAustin, Waller117 min
Jul 4, 1:45 PM CDTFlash Flood WarningHGXAustin, Colorado94 min
Jul 4, 1:53 PM CDTRiver Flood WarningHGXHarris9 hr
Jul 4, 1:53 PM CDTRiver Flood WarningHGXHarris16 hr
Jul 4, 2:34 PM CDTAreal Flood WarningHGXHarris, Montgomery3 hr
Jul 4, 3:06 PM CDTRiver Flood WarningHGXHarris, Montgomery17 hr
Jul 4, 5:40 PM CDTAreal Flood WarningHGXBrazoria, Harris, Liberty, Montgomery3 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.